Virginia, 2008

Hail and Damaging Winds in Virginia, June 1, 2008

June 1, 2008 · NWS RNK · 17 events in 8 counties and zones

S. enhanced thunderstorms developing ahead of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moving into the southeast U.S. enhanced thunderstorms developing ahead of it. Some of these storms became severe, producing damaging winds and large hail over portions of southwest Virginia on June 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 9:38 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 1, 9:38 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT SUN JUN 1 2008

.SYNOPSIS...
A COLD FRONT WILL CONTINUE ITS TRAVELS THROUGH AND THEN SOUTH OF
THE AREA TODAY. HIGH PRESSURE WILL BUILD BRIEFLY INTO THE REGION
ON MONDAY. ANOTHER FRONTAL BOUNDARY WILL STALL OVER THE REGION
TUESDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SERIES OF WEAK MESOSCALE VORTICITY CENTERS EMBEDDED IN WESTERLY
FLOW OVER MID ATLANTIC REGION...AND PROXIMITY OF OLD DECAYING
COOL FRONT WILL MAINTAIN A CONTINUED THREAT OF WIDELY SCATTERED TO
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE BLACKSBURG FORECAST
AREA THIS AFTERNOON INTO THIS EVENING.

MODIFIED SOUNDINGS OVER AREA REVEAL THE POTENTIAL OF LIFTED INDEX
VALUES IN THE -2 TO -4 RANGE WITH CONVECTIVE AVAILABLE POTENTIAL
ENERGY EXCEEDING 1000 J/KG. DESPITE SOME THERMODYANMIC SUPPORT FOR
CONVECTION...SIGNIFICANT DYNAMIC FORCING IS LACKING...AND SIMILAR
TO YESTERDAY...PERSISTENT DEEP WESTERLY WIND FLOW OVER REGION WILL
RESULT IN CONVECTION BEING FAVORED OVER UPSLOPE AREAS OF THE
EXTREME WEST...AND PERHAPS ACROSS THE EXTREME SOUTH WHICH WILL BE
CLOSER TO DECAYING FRONTAL BOUNDARY.

PLENTY OF MID AND HIGH LEVEL DEBRIS CLOUDS FROM UPSTREAM CONVECTION
LAST NIGHT MAY HELP TO LIMIT AMOUNT OF INSOLATION OVER BLACKSBURG
AREA A BIT MORE THAN YESTERDAY...SO FORECAST HIGHS OF AROUND 5
DEGREES F. COOLER THAN YESTERDAY STILL LOOK GOOD. HOWEVER...RESULTING
TEMPERATURES IN THE MID-UPPER 70S WEST TO THE LOWER-MID 80S EAST
WILL STILL EXCEED CONVECTIVE TEMPERATURE CONSIDERING LITTLE OR NO
SIGNIFICANT CHANGE IN AIRMASS EXPECTED THROUGHOUT THE DAY.

APPROACH OF SURFACE RIDGE AND SOMEWHAT DRIER AND MORE STABLE AIR
WILL ARRIVE TONIGHT...ALLOWING FOR DISSIPATION OF ANY REMAINING
CONVECTION BY MID TO LATE EVENING ALONG WITH GRADUAL CLEARING OF
THE SKY. DECOUPLING OF LOWER ATMOPSHERE WITH ARRIVAL OF SURFACE
RIDGE AND ASSOCIATED SUBSIDENCE OVER RELATIVELY MOIST BOUNDARY
LAYER MAY RESULT IN DEVELOPMENT OF SOME PATCHY VALLEY FOG...BUT
CONFIDENCE NOT YET HIGH ENOUGH TO INCLUDE IN GRIDS AT THE PRESENT
TIME.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
MONDAY INTO MONDAY NIGHT THE HIGH PRESSURE WILL PROGRESS OVERHEAD
AND THEN SHIFT TO THE EAST OF THE REGION. A DRY FORECAST...LIMITED
CLOUD COVER...AND TEMPERATURES AROUND THE AVERAGE OF THE MET/MAV IS
IN THE FORECAST WITH ADJUSTMENTS MADE FOR LOCAL BIASES. LATE MONDAY
NIGHT WE SHOULD START TO SEE CLOUD COVER IN THE WEST START TO
INCREASE AS SOUTHERLY FLOW IN ADVANCE OF OUR NEXT WEATHER SYSTEM
DEVELOPS.

ON TUESDAY...AN APPROACHING COLD FRONT SHOULD HELP TO DEVELOP
SHOWERS IN THE MOUNTAINS OF WV SOUTH INTO NORTH CAROLINA DURING THE
MORNING. BY THE AFTERNOON...SCATTERED COVERAGE EAST TO AROUND THE
BLUE RIDGE ALONG WIT THUNDERSTORMS WILL BE POSSIBLE. PRECIPITATION
ALSO WILL BE POSSIBLE EAST OF THE BLUE RIDGE GENERALLY IN AREAS
NORTH OF ROUTE 460.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY
NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE
THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING
TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED
HPC/00Z ECWMF BLEND FOR THIS PERIOD.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED AT MOST LOCATIONS THE NEXT 24 HOURS.
THE EXCEPTION WILL BE SOME POCKETS OF MVFR CIGS/VSBYS IN
ASSOCIATION WITH SCATTERED SHRA/TSRA THAT WILL TRAVERSE MAINLY
SOUTHERN PORTIONS OF THE AREA TODAY. ANY REDUCTION OF FLIGHT RULES
BELOW VFR SHOULD BE SHORT LIVED...LESS THAN AN HOUR...AT ANY ONE
GIVEN LOCATION. WINDS TODAY WILL BE PRIMARILY FROM A WESTERLY
DIRECTION AND GAIN SURFACE GUSTS IN THE 15 TO 20 KT RANGE WITH
SOME HIGHER GUSTS AT ELEVATION BY MID-DAY.

TONIGHT...DRY AIR MOVING INTO THE AREA SHOULD ALLOW FOR A GRADUAL
DECREASE IN CLOUD COVER AND WIND SPEED. MAY SEE SOME MVFR LIGHT
FOG IN THE GREENBRIER VALLEY OF SE WV AT KLWB.

HIGH PRESSURE WILL COVER THE AREA MONDAY BRINGING VFR CONDITIONS
WITH LIGHT WINDS.

YET ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY NIGHT
OR WEDNESDAY. THIS WILL BRING ANOTHER THREAT OF SHOWERS AND TSTMS
WITH PERIODS OF MVFR...POSSIBLY IFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...WP
AVIATION...DS/JJ
Hazardous weather outlook, Jun 1, 9:12 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EDT SUN JUN 1 2008

NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043>047-
058-059-021415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGEST STORMS
WILL HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL OR WIND
GUSTS TO 60 MPH. ANY STORMS WHICH DO DEVELOP ARE EXPECTED TO
DISSIPATE BY OR SHORTLY AFTER SUNSET AS SURFACE TEMPERATURES BEGIN
TO COOL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-014-018>020-022>024-034-035-WVZ042>045-021415-
GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jun 1, 8:11 AM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SUN JUN 1 2008

NCZ001-018-011415-
WATAUGA NC-ASHE NC-
911 AM EDT SUN JUN 1 2008

AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BEECH MOUNTAIN...OR ABOUT 6
MILES WEST OF PEORIA...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR THE TOWNS OF REESE AND SUGAR
GROVE AROUND 920 AM EDT...NEAR SILVERSTONE AND SUGAR GROVE AROUND
925 AM EDT...NEAR BOONE AND MOSES CONE MEMORIAL PARK AROUND 930 AM
EDT...AND NEAR TODD AND TROUT AROUND 940 AM EDT...

LOCALLY HEAVY RAIN WITH RAINFALL TOTALS OF UP TO ONE HALF INCH IN
LESS THAN 30 MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY
WINDS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT
Special weather statement, Jun 1, 10:51 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EDT SUN JUN 1 2008

NCZ001-002-018-VAZ007-009-010-012-015-016-011700-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE...GALAX
1151 AM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING OVER EXTREME SOUTHWEST VIRGINIA
ONTO THE HIGHLANDS OF NORTHWESTERN NORTH CAROLINA. ALL STORMS WERE
MOVING EAST AT AROUND 30 MPH. MOST OF THE ACTIVITY THROUGH 100 PM
EDT WILL REMAIN FROM NEAR WYTHEVILLE...AND POINTS TO THE SOUTH AND
WEST.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE HALF INCH IN LESS THAN 30
MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO
AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT
Special weather statement, Jun 1, 11:55 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT SUN JUN 1 2008

NCZ001-002-018-011800-
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
1255 PM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED WIDELY
SCATTERED THUNDERSTORMS MOVING EAST AT 30 MPH INTO THE HIGHLANDS
OF EXTREME SOUTHWESTERN VIRGINIA INTO THE MOUNTAINS OF NORTHWESTERN
NORTH CAROLINA. AREAL COVERAGE AND INTENSITY OF THE STORMS IS
EXPECTED TO INCREASE AS THE AFTERNOON PROGRESSES.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN AN HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

VAZ007-009-010-012-015-016-011800-
TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
WYTHEVILLE...INDEPENDENCE...GALAX
1255 PM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP OVER EXTREME
SOUTHWEST VIRGINIA ONTO THE HIGHLANDS OF NORTHWESTERN NORTH
CAROLINA. ALL STORMS WERE MOVING EAST AT AROUND 30 MPH. MOST OF
THE ACTIVITY THROUGH 200 PM EDT WILL REMAIN FROM BETWEEN RICHLANDS
AND SALTVILLE EAST TO BETWEEN WYTHEVILLE AND INDEPENDENCE.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN ONE HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT

The radar

The Roanoke radar (KFCX), 118 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Smyth

When
June 1, 12:52 PM EST
Where
Smyth County, 1 mi E of Adwolf
Measured
0.75 in hail
Reported by
Public
Coordinates
36.780, -81.562

Thunderstorm Wind, Henry

When
June 1, 1:44 PM EST
Where
Henry County, 1.06 mi E of Fieldale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.698, -79.931

One tree was blown down on Appalachian Drive near Fieldale. Damage values are estimated.

Thunderstorm Wind, Henry

When
June 1, 1:45 PM EST
Where
Henry County, 1.04 mi NNW of Koehler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.694, -79.907

One tree was blown down on Koehler Road. Damage values are estimated.

Thunderstorm Wind, Henry

When
June 1, 1:55 PM EST
Where
Henry County, 0.75 mi NNE of Axton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.680, -79.715

One tree was blown down on Mountain Valley Road. Damage values are estimated.

Hail, Halifax

When
June 1, 3:15 PM EST
Where
Halifax County, 2 mi NE of Virgilina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.571, -78.754

Thunderstorm Wind, Bath

When
June 1, 4:25 PM EST
Where
Bath County, 5.96 mi S of (Hsp)ingalls Fld Hot
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.865, -79.815

Several large trees had been snapped off about half way up on the south end of Douthat State Park. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
June 1, 5:17 PM EST
Where
Alleghany County, 4 mi SW of Clifton Forge City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.779, -79.852

A tree was blown down along Garland Road. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
June 1, 5:21 PM EST
Where
Alleghany County, 1 mi SW of Callaghan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.790, -80.093

A tree was blown down in Moss Run. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
June 1, 5:21 PM EST
Where
Alleghany County, 0.66 mi W of Griffith
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.850, -79.742

A tree was blown down along Highway 42. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
June 1, 5:25 PM EST
Where
Alleghany County, 0.96 mi SSE of Clifton Forge City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.806, -79.796

A tree was blown down along Highway 220, north of Iron Gate. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 1, 5:28 PM EST
Where
Buckingham County, Centenary
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.700, -78.520

One tree down near Highway 20. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
June 1, 5:40 PM EST
Where
Botetourt County, 1 mi SE of Buchanan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.510, -79.667

One tree was blown down on Highway 43 between Buchanan and the Blue Ridge Parkway. Damage values are estimated.

Hail, Roanoke

When
June 1, 6:11 PM EST
Where
Roanoke County, 5 mi SSE of Salem City
Measured
1 in hail
Reported by
Public
Coordinates
37.233, -80.035

The quarter size hail fell in the Roselawn area.

Hail, Buckingham

When
June 1, 6:15 PM EST
Where
Buckingham County, Dillwyn
Measured
1 in hail
Reported by
Public
Coordinates
37.530, -78.450

Thunderstorm Wind, Buckingham

When
June 1, 6:15 PM EST
Where
Buckingham County, Dillwyn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.530, -78.450

A tree was blown down at a residence.

Hail, Roanoke

When
June 1, 6:17 PM EST
Where
Roanoke County, 0.63 mi E of Cave Spg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.230, -80.008

The nickel size hail fell at the intersection of Routes 419 and 221.

Hail, Roanoke

When
June 1, 6:20 PM EST
Where
Roanoke County, Cave Spg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.230, -80.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118678, 118679, 118680, 118681, 118683, 118684, 118687, 118688, 118689, 118690, 118686, 118685, 118691, 118694, 118695, 118692, 118693.